Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Indianapolis, IN

May 29, 2009Clay County, Parke County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 29, 2009, 8:16 PM EDT for Clay County, Parke County, Putnam County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 8:16 PM EDT (00:16 UTC)
Expired
May 29, 2009, 9:00 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 300016
SVRIND
INC021-121-133-300100-
/O.NEW.KIND.SV.W.0037.090530T0016Z-090530T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
  SOUTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 900 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKVILLE...OR 21 MILES NORTHEAST OF TERRE HAUTE...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGETON AROUND 835 PM EDT...
  CARBON AROUND 850 PM EDT...
  LENA AROUND 855 PM EDT...
  HARMONY AROUND 900 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 18 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3982 8719 3951 8691 3943 8721 3951 8723
      3951 8722 3961 8722 3961 8726 3976 8730
TIME...MOT...LOC 0016Z 327DEG 17KT 3975 8722

$$

JOHNSON
3 follow-up statements
000 
WWUS53 KIND 300032
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 PM EDT FRI MAY 29 2009

INC021-121-133-300100-
/O.CON.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
832 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN CLAY...SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE
COUNTIES...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRIDGETON...OR 16 MILES NORTHEAST OF TERRE HAUTE...
MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARBON AROUND 850 PM EDT...
  BRAZIL AROUND 900 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3975 8730 3975 8715 3951 8691 3943 8721
      3951 8723 3951 8722 3961 8722 3961 8726
TIME...MOT...LOC 0032Z 339DEG 16KT 3965 8719

$$

JOHNSON
000 
WWUS53 KIND 300048
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT FRI MAY 29 2009

INC021-121-133-300100-
/O.CON.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
848 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTH CENTRAL CLAY...SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE
COUNTIES...

AT 848 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CARBON...OR 14 MILES NORTHEAST OF TERRE
HAUTE...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRAZIL AROUND 900 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3973 8729 3972 8712 3951 8691 3947 8713
      3949 8717 3951 8719 3961 8722 3961 8726
TIME...MOT...LOC 0048Z 339DEG 16KT 3958 8716

$$

JOHNSON
000 
WWUS53 KIND 300059
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT FRI MAY 29 2009

INC021-121-133-300109-
/O.EXP.KIND.SV.W.0037.000000T0000Z-090530T0100Z/
CLAY-PARKE-PUTNAM-
859 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY...
SOUTHWESTERN PUTNAM AND SOUTHEASTERN PARKE COUNTIES WILL EXPIRE AT
900 PM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS. SMALL HAIL...FREQUENT 
LIGHTNING AND TORRENTIAL DOWNPOURS WILL STILL BE POSSIBLE ACROSS THE 
AREA.

LAT...LON 3973 8729 3972 8712 3951 8691 3947 8713
      3949 8717 3951 8719 3961 8722 3961 8726
TIME...MOT...LOC 0059Z 339DEG 16KT 3954 8714

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:30 PM EDT, 46 minutes earlier.

Area forecast discussion, May 29, 7:30 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT FRI MAY 29 2009

.AVIATION DISCUSSION...FOR THE 00Z TAFS
A WEAK COLD FRONT WAS MOVING THROUGH THE TAF LOCATIONS FRIDAY
EVENING. THERE IS ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND
THUNDERSTORM ALONG IT. THERE IS LIMITED MOISTURE IN THE VERY LOW
LEVELS. THIS WILL LIMIT THE AMOUNT OF PCPN. CONDITIONS WILL BE VFR.
A BRIEF PERIOD OF MVFR CONDITIONS MAY OCCUR WITH ONE OF THE STRONGER
STORMS. THE SHOWERS AND THUNDERSTORMS WILL BE OUT OF THE AREA BY 04Z.
ON SATURDAY ANOTHER COLD FRONT WILL MOVE THROUGH. THIS WILL AGAIN
CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON.
THE LARGEST COVERAGE WILL BE IN THE BMG AREA WITH LIMITED COVERAGE
IN THE LAF AREA. SOME MVFR CONDITIONS MAY OCCUR WITH A THUNDERSTORM.

&&

.DISCUSSION...NWLY UPPR FLOW XPCTD ACRS THE AREA FOR THE NEXT
SEVERAL DAYS AS UPPR LO CURRENTLY OVR WRN HUDSON BAY DRFTS SEWD INTO
NEW ENGLAND BY SUN NIGHT/MON MORN. AT THE SFC...WK FNT CURRENTLY
ACRS THE SRN GRTLKS WL DRFT THRU THE LOCAL AREA TONIGHT...WHILE A
STRONGER CDFNT...ASSOCIATED WITH CANADIAN UPPR LO...MOVS THRU SAT
EVEN. MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS
CENTERS ON POPS.

FOR TONIGHT...INSTABILITY HAS BEEN INCRASING AHEAD OF WK CDFNT...
ALTHOUGH NOTHING TOO IMPRESSIVE YET. SOME ACTVTY MAY STILL DVLP NR
FNT AS IT SAGS THRU LTR THIS EVEN. WITH LTL IN THE WAY OF UPPR
SUPPORT...XPCTG ACTVTY TO BE MAINLY DIURNAL IN NATURE. WL GO WITH
CHC POPS TIL ABOUT MIDNIGHT LOCAL TIME...WITH DRY CONDS AFT
THAT.

IN THE LTR PDS...MODEL DATA SUGGEST ORGANIZED TSTM DVLPMT PSBL LT
TONIGHT IN THE IA/NRN MO/WRN IL RGN. IF THIS OCCURS...REMNANTS OF
THIS WL PROBABLY PASS THRU THE LOCAL AREA DURG THE DAY SAT.
LOCATIONS TO BE AFFECTED DEPENDANT ON EXACTLY WHERE/IF THINGS
INITIALLY DVLP...BUT AT THIS TIME THE SWRN ZONES SEEM TO BE FAVORED.
WL GO WITH CHC POPS ON SAT WITH THE HIGHEST POPS IN THE SW. WL CONT
WITH CHC POPS INTO SAT NIGHT AS CDFNT MOVES THRU. SFC HI PRES BLDS
IN BY SUN...SO WL GO WITH DRY CONDS AT THAT TIME.

BASED ON LO LVL THICKNESSES...THE GFS MOS TEMPS FOR TONIGHT/SAT LOOK
A LTL ON THE WARM SIDE. WL NUDGE DOWN THE NUMBERS A BIT IN THOSE
PDS. LTR PDS LOOK OK FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JAS
AVIATION...SH
Hazardous weather outlook, May 29, 11:51 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 AM EDT FRI MAY 29 2009

INZ021-028>031-035>049-051-052-301600-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
1151 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME
SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE
MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-301600-
SULLIVAN-KNOX-
1151 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH
RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER INTO FRIDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME
SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE
MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053>057-061>065-068>072-301600-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1151 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
SATURDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME
SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE
MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 29, 8:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT FRI MAY 29 2009

INZ044-045-052-300030-
CLAY-PARKE-PUTNAM-
805 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY...PARKE AND WESTERN
PUTNAM COUNTIES UNTIL 830 PM EDT...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
BRIDGETON...OR 8 MILES NORTHEAST OF TERRE HAUTE. THIS STORM NEARLY
STATIONARY.

PENNY SIZE HAIL...WINDS AROUND 40 MPH...AND TORRENTIAL DOWNPOURS
DROPPING UP TO AN INCH OF RAIN WILL OCCUR IN THIS STRONG
THUNDERSTORM.

* THIS STORM WILL BE NEAR...
  BRIDGETON AROUND 830 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:48 PM EDTAreal Flood WarningINDClay, Parke, Vermillion, Vigo2 hr
May 30, 7:30 PM EDTSevere Thunderstorm WarningINDCarroll45 min
May 30, 7:37 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe38 min
May 30, 7:41 PM EDTSevere Thunderstorm WarningINDHenry, Rush19 min
May 30, 7:50 PM EDTTornado WarningINDBoone, Clinton25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.